Israeli researchers on Monday said that they discovered a link between Pfizer’s COVID-19 vaccine and a rare blood disease called thrombotic thrombocytopenic purpura (TTP).
Scientists with the Institute of Hematology at Shamir Medical Center said they began researching the possible link after reports of a sudden increase in TTP across Israel.
The team said they discovered a “chronological connection” between when the Pfizer shot was administered to the patient and the onset of symptoms of the blood disease. They said that four cases were detected.
“Physicians and patients need to be alert to the clinical symptoms: weakness fatigue, neurological disorders, hemorrhage and chest pain,” the Institute of Hematology at Shamir Medical Center told The Jerusalem Post.
A spokesperson from the facility told the paper that the study is very small and should not deter individuals from getting the COVID-19 vaccine, and they added that Israelis who haven’t received the vaccine should still get inoculated.
The researchers also noted there were four cases of TTP detected in one month as opposed to two to three TPP cases normally reported per year.
The Israeli Ministry of Health is currently reviewing the team’s findings, they said.
According to the U.S. National Library of Medicine, TTP is a rare disorder that causes blood clots to form in small blood vessels in the body.
“These clots can cause serious medical problems if they block vessels and restrict blood flow to organs such as the brain, kidneys, and heart,” the federal agency says on its website. “Complications resulting from these clots can include neurological problems (such as personality changes, headaches, confusion, and slurred speech), fever, abnormal kidney function, abdominal pain, and heart problems.
The Epoch Times has contacted the Israeli Ministry of Health and Pfizer for comment.
On June 1, Israel’s Health Ministry reported that it discovered a small number of heart inflammation cases, known as myocarditis, observed mainly in young men who received Pfizer’s COVID-19 vaccine, saying it was likely linked to their inoculation.
A U.S. Centers for Disease Control and Prevention (CDC) committee on Wednesday is slated to discuss rare cases of myocarditis among young people who received the Moderna or Pfizer vaccines. The agency was supposed to hold the emergency discussion last week but it was postponed due to Juneteenth.
It came about a month after the CDC said it was investigating several dozen cases of the rare heart inflammation.
The reports of myocarditis have been mostly in adolescents and young adults—and are more likely to occur in males. The symptoms also show up after the second dose, about four days after vaccination, the CDC’s Advisory Committee on Immunization Practices said in a statement dated May 17.